What should a GCA relapse feel like and can it ha... - PMRGCAuk

PMRGCAuk
11,459 members20,904 posts

What should a GCA relapse feel like and can it happen on a high dose of pred?

pinks33
pinks33

I was diagnosed about 3 months ago with GCA and am now on 20mg prednisolone, down from 60mg at the beginning. For the past few days I've had a lingering headache, similar to the old GCA pains, but milder, and I've also had intermittent mild earache. These are the first such headaches I've had since being on pred and the first time I've had to resort to paracetamol. I have deduced from posts here that a relapse is not uncommon at the lower doses of pred, but can they happen at 20mg? If so, what should I do? Experiences and advice from other sufferers would be much appreciated.

10 Replies
oldestnewest

It is perfectly possible that 20 mgs is not dealing with all of the GCA inflammation and I would seek advice from your doctor on dosage.

The other possibility is a virus or an ear infection. We certainly aren’t immune to acute illnesses. Either way, see your doctor as a matter of priority. It is very early days for your illness ( GCA) and you may have reduced Prednisalone too rapidly.

Difficult to say and always a worry eh? If you’re in the U.K. there’s a circulating viral bug which does headache, earache, aches and mild if any fever and sore throat. I thought I was having a relapse but it responded well to Paracetamol so I sat tight and now I’m into my second week of the head cold from hell with sinus aches as well. How do I know if this triggers a relapse? Goodness knows, I’m not thinking about it as can’t see the wood for the trees. I had a snot based version of that but...

However, I started on 60mg and certainly wasn’t down to 20mg in 3 months! That sounds a tad swift so a flare might be a possibility.

Keep an eye as this virus is a slow developer but also it may be worth speaking to your doctor about increasing your dose. If it is the virus it’ll happen anyway.

pinks33
pinks33 in reply to SnazzyD

Thanks for your prompt reply and also thanks to Sheffield Jane. i woke up on Sunday with a blocked right ear and loss of hearing. Hearing has returned somewhat but has brought with it the earache. The paracetamol seems to have nipped it in the bud, with no pain last night and nothing so far this morning, but the headache is still flickering a little. Bizarre to say I know, but I'm hoping it is an ear infection. I've had two other infections in the past month with two lots of antibiotics - my biopsy scar became infected and I had a UTI, both OK now. So I'm reluctant to be put on another lot of antibiotics. I'll see how things go today. All being well. I'm due a further taper to 17.5mg in a week, and will have another blood test then. If this turns out to be a viral infection, doubtless it will show up in my CRP results? I'm due to see my rheumy for a follow up appointment in two weeks, and will probe her further on relapses. For me, every day is a battle against paranoia with this disease.

SnazzyD
SnazzyD in reply to pinks33

Ok it sounds like a lot has been going on in that region so I’m not surprised you’re getting niggles. My biopsy scar gave me pains during withdrawal, illness etc for about a year and sometimes occasionally still. Often inflammation from infections don’t just vanish after antibiotics and your body has to keep fighting it. Paracetamol will just be suppressing pain and fever of any viral infection so lack of symptoms won’t tell you anything. A little fluid behind the eardrum or a blocked eustacian tube can easily give you earache without an infection requiring antibiotics. Might be worth getting someone to have a peep at your ear. If it was me I wouldn’t reduce until things have levelled out a bit, sometimes the body just isn’t up to the timetable which only a guideline anyway.

pinks33
pinks33 in reply to SnazzyD

Interesting you should say that your biopsy scar gave you pains. Before GCA was diagnosed, my temples were the one area of my head where I didn't have pain. But since the biopsy I have had recurring niggles there by the scar. I hadn't associated them with the biopsy, but now you mention it. The nurse told me that the scar is no longer infected, but it is an ugly crusted over mess, if you'll pardon the graphic detail, and I have to be careful not to interfere with it too much or it will weep. I am taking comfort from your suggestion of something less serious than an ear infection. Actually when I went to my GP about the head and ear pains back in July he checked my ears and did say there was some fluid there. I have a GP appointment next week about another matter and if I'm not forced to see someone before then I will definitely get my ears checked. Thanks again for sharing your experiences.

SnazzyD
SnazzyD in reply to pinks33

I’m not saying this isn’t a flare but wounds take months and months to heal even without infection. They’ve cut through other layers and put stitches in there too, plus nerves have been cut. I had areas that didn’t heal properly due to hair growing in. I’ve also seen in patients a sort of reaction to the sutures, even dissolving ones. This just complicates the picture, so a reduction is the last thing you need right now.

PMRpro
PMRproAmbassador

If what you need to manage the inflammation at this stage is 25mg then yes, you can have a flare at 20mg. To drop from 60 to 20 in just a few months is very fast and there is study evidence that there are signs of active GCA inflammation even after 6 months at above 20mg. Most tapers would have had you at at least 30mg after 3 months and some would have had you higher.

Be that as it may - if paracetamol helps it is less likely it is GCA, generally only pred works there. But under the circumstances, I wouldn't be heading for 17.5mg in the near future. All you have been through in the last short time points to sticking where you are for all sorts of reasons - although no doubt they are blaming pred for the infections?

pinks33
pinks33 in reply to PMRpro

My last two blood tests at each taper showed CRP of close to zero, and presumably my rheumy is guided by that. But others' experiences suggest that a flare or relapse isn't always reflected in an increased CRP. Which makes me anxious about untoward symptoms, even when perhaps there is nothing to worry about. Apart from the uncertainty I feel well in myself at the moment, which hopefully is a good sign. If after hearing about my infections etc the rheumy thinks I should stick at 20mg or perhaps higher, then I will be happy to slow down the taper. I've only been to A&E re the biopsy infection and my GP about the UTI, but we didn't go into a link between infections and pred.

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi,

I think you’ll find that relapses in GCA are quite common within the first six months after diagnosis, and as you have got down to 20mg within that period, quite likely.

If it is a relapse then I doubt if paracetamol will help, so that may give you your answer! If they help it’s not GCA, if they don’t help, then quite possibly GCA.

But as others have said, you need to at least have a telephone conversation with GP soonest.

pinks33
pinks33 in reply to DorsetLady

Thanks for that. I've just had my usual restorative 2 hour afternoon sleep and thankfully still no recurrence of the earache. Partial deafness still an issue so will definitely have that looked into asap. At the moment headache has also subsided. Tomorrow is Friday, so if I still have bothersome symptoms I will make contact with either my GP or rheumy before the weekend. I suppose what I really want to feel confident about for the future is managing my taper myself - i.e. what do I up my dose to if I suspect a flare and for how long. I very much doubt either my GP or rheumy would advise me on that! But it is a conversation I need to have with both of them.

You may also like...